Alert archive / Missouri / Flash Flood Warnings in 2018
Flash Flood Warning 1, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Feb 24, 2018, 11:02 AM CST for Jasper County, McDonald County, Newton County, Missouri; Cherokee County, Kansas. It was in force for 8 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 24, 2018, 11:02 AM CST (17:02 UTC)
- Expired
- Feb 24, 2018, 7:00 PM CST
- In force
- 8 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cherokee County, KS, Jasper County, MO, McDonald County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 100 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 24, 1:31 PM CST | FLASH FLOOD | 9 W Anderson, MO | FLASH FLOOD ON BUFFALO CREEK SWEPT A VEHICLE OFF OF THE ROAD. |
| Feb 24, 6:15 PM CST | FLOOD | 1 Wnw Stella, MO | STATE HIGHWAY A IS CLOSED DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 149 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 5.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 460 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
319
WGUS53 KSGF 241702
FFWSGF
KSC021-MOC097-119-145-250100-
/O.NEW.KSGF.FF.W.0001.180224T1702Z-180225T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
1102 AM CST SAT FEB 24 2018
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Cherokee County in southeastern Kansas...
Newton County in southwestern Missouri...
McDonald County in southwestern Missouri...
Jasper County in southwestern Missouri...
* Until 700 PM CST Saturday
* At 1059 AM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain has
already fallen. Soil conditions are saturated and stream levels
are already elevated...and even flooded in many areas. This
additional heavy rainfall will rapid flooding of roads and low
lying areas.
* Creeks, streams, and low water crossings will be especially
susceptible to the dangers of flash flooding.
Locations in the warning include...
Joplin... Carthage...
Neosho... Webb City...
Big Sugar Creek State Park... Carl Junction...
Baxter Springs... Columbus...
Galena... Oronogo...
Seneca... Granby...
Anderson... Carterville...
Noel... Duquesne...
Dodge... Sarcoxie...
Goodman... Duenweg...
This warning includes but is not limited to the following low water
crossings...
Highway 43 at Buffalo Creek west of Anderson...
North Main and Murphy Boulevard In Joplin...
Business Highway 60 just north of Neosho...
Highway 37 at The Spring River southwest of Avilla...
Highway 7 at Little Cherry Creek north of Columbus...
Route JJ at Center Creek southeast of Carl Junction...
Route F, 3 miles northeast of Reeds...
Route CC at Lost Creek just south of Racine...
Route DD at The Elk River just north of Noel...
and Route O at The Spring River just south of Alba.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3650 9462 3700 9462 3700 9507 3734 9507
3734 9462 3736 9461 3736 9452 3734 9409
3730 9408 3729 9405 3650 9408
$$
Cramer1 follow-up statement
100
WGUS73 KSGF 242124
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
324 PM CST SAT FEB 24 2018
KSC021-MOC097-119-145-250100-
/O.CON.KSGF.FF.W.0001.000000T0000Z-180225T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee KS-Newton MO-McDonald MO-Jasper MO-
324 PM CST SAT FEB 24 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CST FOR
CHEROKEE...NEWTON...MCDONALD AND JASPER COUNTIES...
At 323 PM CST, The Department of Transportation reported flash
flooding in the warned area. Up to three inches of rain has already
fallen. While the rain has ended...flash flooding is occurring and
will continue to occur into this evening.
This warning includes but is not limited to the following low water
crossings...
Highway 43 at Buffalo Creek west of Anderson...
North Main and Murphy Boulevard In Joplin...
Business Highway 60 just north of Neosho...
Highway 37 at The Spring River southwest of Avilla...
Highway 7 at Little Cherry Creek north of Columbus...
Route JJ at Center Creek southeast of Carl Junction...
Route F, 3 miles northeast of Reeds...
Route CC at Lost Creek just south of Racine...
Route DD at The Elk River just north of Noel...
and Route O at The Spring River just south of Alba.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3650 9462 3700 9462 3700 9507 3734 9507
3734 9462 3736 9461 3736 9452 3734 9409
3730 9408 3729 9405 3650 9408
$$
CramerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Feb 24, 5:36 AM CST, 5 hours 26 minutes earlier.
Area forecast discussion, Feb 24, 5:36 AM CST, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
536 AM CST Sat Feb 24 2018
.SHORT TERM...(Today and tonight)
Issued at 209 AM CST Sat Feb 24 2018
A band of moderate to occasionally heavy rain was moving across
the Ozarks this morning oriented nearly right along the I-44
corridor. Though instability is currently weak over the region,
some thunder was occuring with the bands of heaviest rainfall.
Rainfall rates with have been in the half to three quarter inch
per hour rate in the moderate to heavy bands.
The rain has also been aided by an upper level jet. This will
begin to lift north of the area through this morning. As it does,
the rain should begin to taper off or even stop for a time before
a surface low lifts north and moves across the Ozarks this
afternoon. This will bring the next round of rain and storms to
the area with moderate to heavy rainfall once again expected. The
current Flood Watch handles this well and will continue it as is
through tonight.
With the low lifting through the region this afternoon,
instability and lift will increase. This will bring with it the
potential for isolated strong to severe thunderstorms. The best
potential area will be across south central Missouri as a cold
front lifts through the region. The primary concern with any of
the strongest storms will be strong straight line winds, however
depending on the orientation of any line segments it may not be
out of the question that an isolated tornado might occur.
Confidence is rather low in this occuring though.
Once the surface low and cold front begin to move through the
area, it should progress fairly quickly. The rain should finally
move out of the region by midnight with high pressure filtering
into the area overnight.
.LONG TERM...(Sunday through Friday)
Issued at 209 AM CST Sat Feb 24 2018
High pressure will control the region's weather Sunday and
through the start of next week. This will bring some much needed
days of sunshine to the area with temperatures climbing into the
lower 60s by Tuesday.
The models do bring another storm system through the area Tuesday
night into Wednesday with another surface low lifting across the
plains and through the Ozarks Wednesday night.
High pressure under a weak upper level ridge then moves over the
Plains and brings the next period of quiet weather to the area as
we head into next weekend.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 530 AM CST Sat Feb 24 2018
The regions terminals may see a break from the rain this morning
though a few showers will likely linger across the area. Ceilings
will remain MVFR to IFR along with visibilities for the most
part. Additional showers and thunderstorms will impact the area
this afternoon and evening. Flight conditions are then expected to
improve after the 02-04z time frame as a cold front move through
the region.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through this evening for MOZ057-058-069>071-079>083-
088>098-101>106.
KS...Flood Watch through this evening for KSZ101.
&&
SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...HatchHazardous weather outlook, Feb 24, 6:10 AM CST, 4 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 610 AM CST Sat Feb 24 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251215- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 610 AM CST Sat Feb 24 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited tornado risk. Elevated thunderstorm wind damage risk. Limited flooding risk. Limited lightning risk. Elevated fog risk. DISCUSSION... Another round of moderate to locally heavy rainfall will spread through the area late this morning into this evening. The heaviest rainfall will be across southern Missouri. This additional rainfall occurring on already saturated grounds will lead to an additional risk for flooding of low water crossings and low lying spots, as rises on area creeks, streams, and rivers occur. Scattered thunderstorms will also develop as a cold front moves through the area. A few severe storms will be possible this afternoon and evening across primarily south-central Missouri. The primary concern with any severe storms will be damaging straight line winds. An isolated tornado may also be possible but not likely. Patchy dense fog may occur in low areas across extreme southern Missouri through early morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered thunderstorm may be possible again towards the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Hatch
In the hours before
Local storm report, Feb 24, 7:01 AM CST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
701 AM CST SAT FEB 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM FLOOD 3 ESE MORGAN 37.50N 92.63W
02/24/2018 LACLEDE MO DEPT OF HIGHWAYS
HWY J FLOODED AT PARKS CREEK.
&&
DSALocal storm report, Feb 24, 7:03 AM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
703 AM CST SAT FEB 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM FLOOD 5 ENE TWIN BRIDGES 37.59N 92.52W
02/24/2018 LACLEDE MO DEPT OF HIGHWAYS
HWY B FLOODED. CLOSED.
&&
DSALocal storm report, Feb 24, 7:04 AM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
704 AM CST SAT FEB 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM FLOOD 2 NW SLEEPER 37.78N 92.61W
02/24/2018 LACLEDE MO DEPT OF HIGHWAYS
HWY F CLOSED AT AUGLAIZE CREEK.
&&
DSALocal storm report, Feb 24, 7:06 AM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
706 AM CST SAT FEB 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM FLOOD 4 SSW RICHLAND 37.80N 92.43W
02/24/2018 LACLEDE MO DEPT OF HIGHWAYS
HWY FF CLOSED AT BEAR CREEK.
&&
DSALocal storm report, Feb 24, 7:07 AM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
707 AM CST SAT FEB 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM FLOOD 5 W SUCCESS 37.44N 92.17W
02/24/2018 TEXAS MO DEPT OF HIGHWAYS
HWY M CLOSED. FLOODED.
&&
DSALocal storm report, Feb 24, 7:33 AM CST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
733 AM CST SAT FEB 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM FLOOD 2 NNW NIXA 37.07N 93.31W
02/24/2018 CHRISTIAN MO FIRE DEPT/RESCUE
W TRACKER RD NEAR N EAGLECREST ST, NIXA IS
CLOSED DUE TO FLOODING.
&&
DSAThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 6:23 PM CST | Areal Flood Warning | SGF | Barry, McDonald, Newton | 18 hr |
| Feb 23, 8:21 PM CST | Areal Flood Warning | SGF | Jasper, Lawrence | 17 hr |
| Feb 23, 11:40 PM CST | Areal Flood Warning | SGF | Christian, Dade, Dallas, Douglas, Greene, Polk and 4 more | 15 hr |
| Feb 24, 12:31 AM CST | River Flood Warning | SGF | Cedar | 52 hr |
| Feb 24, 12:45 AM CST | River Flood Warning | SGF | Pulaski | 42 hr |
| Feb 24, 12:45 AM CST | River Flood Warning | SGF | Pulaski | 64 hr |
| Feb 24, 12:45 AM CST | River Flood Warning | SGF | Phelps | 4 days |
| Feb 24, 1:07 AM CST | Areal Flood Warning | SGF | Camden, Dent, Laclede, Phelps, Pulaski, Texas | 15 hr |
| Feb 24, 2:31 AM CST | Areal Flood Warning | SGF | Maries, Miller | 12 hr |
| Feb 24, 5:33 AM CST | River Flood Warning | SGF | Stone | 45 hr |
| Feb 24, 7:46 AM CST | River Flood Warning | SGF | Jasper | 56 hr |
| Feb 24, 7:46 AM CST | River Flood Warning | SGF | McDonald | 61 hr |
| Feb 24, 12:09 PM CST | Areal Flood Warning | SGF | Barry, Christian, Dade, Dallas, Douglas, Greene and 7 more | 7 hr |
| Feb 24, 12:53 PM CST | River Flood Warning | SGF | Jasper | 52 hr |
| Feb 24, 1:01 PM CST | River Flood Warning | SGF | Shannon | 24 hr |
| Feb 24, 2:29 PM CST | Areal Flood Warning | SGF | Camden, Dent, Laclede, Maries, Miller, Phelps and 2 more | 30 hr |
| Feb 24, 2:43 PM CST | Areal Flood Warning | SGF | Howell, Oregon, Shannon | 30 hr |
| Feb 24, 2:46 PM CST | Severe Thunderstorm Warning | SGF | Howell, Ozark | 44 min |
| Feb 24, 12:53 PM CST | River Flood Warning | SGF | Cherokee | 60 hr |
Nearby
Flash Flood Warnings in Missouri, 2018Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.